Chemotherapy Drug can Cause Life-threatening and Fatal Adverse Events

Researchers from Northwestern University's Feinberg School of Medicine have "identified 287 unique cases of hypersensitivity reactions" reported to the FDA's Adverse Event Report between 1997 and 2007, 109 of which resulted in fatalities.

Researchers from Northwestern University’s Feinberg School of Medicine have “identified 287 unique cases of hypersensitivity reactions” reported to the FDA’s Adverse Event Report between 1997 and 2007, 109 of which resulted in fatalities. According to data from the Research on Adverse Drug Events and Reports (RADAR) pharmacovigilance program at Northwestern, the reactions are thought to be a result of Cremophor, a chemical solvent and derivative of castor oil “that is used to dissolve some insoluble drugs before they can be injected into the blood stream.”

Of the 109 fatalities, 22% were patients who had been given medication before paclitaxel to prevent hypersensitivity reactions, the researchers noted. This type of preventative medication had also been given to four women with early-stage breast cancer who experienced life-threatening anaphylaxis.

According to the researchers, product labeling for Cremophor in the United States currently includes a warning that makes physicians and patients aware of the possibility of toxic reactions and suggests “the use of corticosteroids and other medications before chemotherapy administration to reduce the risk of hypersensitivity reactions.”

"Patients receiving Cremophor-based paclitaxel should be given medications to prevent hypersensitivity reactions, but what is sobering, as the study has shown and as the black-box warning indicates, women suffer anaphylaxis despite receiving steroid premedication," said Charles Bennett, MD, RADAR program coordinator, professor of hematology and oncology at the Feinberg School, the A.C. Buehler Professor in Economics and Aging at the Feinberg School, and a member of the Robert H. Lurie Comprehensive Cancer Center of Northwestern University.

For the study, Bennett and Dennis Raisch, a professor of pharmacy at the University of New Mexico, examined adverse event reports from regulatory agencies in the United States, Europe, and Japan. The researchers found that lung cancer was the most common cancer diagnosis for patients who suffered from the allergic reactions, followed by breast and ovarian cancer, respectively.

“The results of our review suggest that physicians should be vigilant in monitoring the safety of their patients undergoing chemotherapy treatment," said Bennett. “Physicians should be diligent in reporting adverse events to regulatory agencies to better monitor the impact of Cremophor on patient safety. Physicians may also want to consider exploring other alternative chemotherapy options that do not include Cremophor."